Woman with ringing in her ears after taking this common medication.

You get up in the morning, and there’s ringing in your ears. They were okay yesterday so that’s odd. So now you’re wondering what the cause may be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a noisy environment. But you did have a headache yesterday, and you did take some aspirin last night.

Could the aspirin be the trigger?

You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper crevasses of your mind, hearing that certain medications were connected to reports of tinnitus. Could aspirin be one of those medicines? And if so, should you stop using it?

What’s The Relationship Between Tinnitus And Medications?

Tinnitus is one of those disorders that has long been reported to be associated with a variety of medications. But those rumors aren’t really what you’d call well-founded.

The common notion is that tinnitus is widely seen as a side effect of a broad range of medicines. But the reality is that only a few medications result in tinnitus symptoms. So why does tinnitus get a reputation for being this ultra-common side effect? Well, there are a couple of theories:

  • Starting a new medicine can be stressful. Or more frequently, it’s the underlying condition that you’re taking the medication to treat that brings about stress. And stress is commonly linked to tinnitus. So it’s not medication producing the tinnitus. It’s the stress of the entire ordeal, though the misunderstanding between the two is rather understandable.
  • Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
  • Tinnitus is a relatively common affliction. More than 20 million individuals suffer from recurring tinnitus. When that many individuals suffer from symptoms, it’s inevitable that there will be some coincidental timing that appears. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. It’s understandable that people would incorrectly think that their tinnitus symptoms are being caused by medication due to the coincidental timing.

Which Medicines Can Cause Tinnitus?

There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.

Powerful Antibiotics And The Tinnitus Connection

There are some antibiotics that have ototoxic (ear damaging) properties. Known as aminoglycosides, these antibiotics are quite powerful and are often reserved for specific instances. High doses tend to be avoided because they can result in damage to the ears and trigger tinnitus symptoms.

Blood Pressure Medicine

When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. Some diuretics are known to cause tinnitus-like symptoms, but usually at significantly higher doses than you may typically encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

It is possible that the aspirin you used is causing that ringing. But here’s the thing: Dosage is again extremely significant. Generally speaking, tinnitus happens at extremely high dosages of aspirin. Tinnitus symptoms normally won’t be produced by normal headache dosages. But when you quit taking high doses of aspirin, thankfully, the ringing tends to disappear.

Consult Your Doctor

There are some other medications that might be capable of causing tinnitus. And the interaction between some mixtures of medicines can also create symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.

You should also get checked if you begin experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today